Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 39, NWS Amarillo, TX

May 25, 1996Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 25, 1996, 2:35 AM CDT for Beaver County, Texas County, Oklahoma. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 1996, 2:35 AM CDT (07:35 UTC)
Expired
May 25, 1996, 3:30 AM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Beaver County, OK, Texas County, OK

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 250735
SVRAMA
OKC007-139-250830-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
235 AM CDT SAT MAY 25 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 AM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN THE OKLAHOMA PANHANDLE
 
   ...SOUTHWESTERN BEAVER COUNTY...SOUTHEASTERN TEXAS COUNTY
 
AT 234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN AMARILLO
DETECTED A LARGE SEVERE THUNDERSTORM ALONG HIGHWAY 3 JUST EAST OF
HARDESTY. THIS STORM WAS MOVING EAST AT 15 MILES AN HOUR.
 
 
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR IS INDICATED BY RADAR.  PEOPLE IN THE PATH OF THIS
STORM SHOULD TAKE ACTION TO PROTECT THEMSELVES AND THEIR PROPERTY.
MOVE INDOORS AND AWAY FROM WINDOWS.  DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 8:35 PM CDT, 6 hours earlier.

Area forecast discussion, May 24, 8:35 PM CDT, 6 hours before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
830 PM CDT FRI MAY 24 1996

BUSY...BUSY...BUSY SO WILL KEEP IT SHORT. NEW TORNADO WATCH COMING
OUT TO EXTEND SOUTHEAST ONE HALF FA UNTIL 08Z. TRW FIRING S OF AMA
ALONG DRYLINE BECOMING BETTER ORGANIZED. WDLY SCT CONVECTION ALSO
FIRING IN WARM SECTOR ACRS SE TX PANHANDLE IN DEEPER MOISTURE. 88D
LOOP SHOWS CDFNT NEARLY ON TOP OF AMA...WITH LLJ DEVELOPING...EXPECT
ACTIVITY TO CONTINUE INTO SATURDAY MORNING TO N OF CDFNT. WILL TWEAK
SECOND PERIOD WINDS AS EXPECT CDFNT TO MAKE MORE SWRD PROGRESS
TONIGHT AND RETURN SLOWLY ON SAT.

WILL HAVE TO KEEP WATCH FOR MORE TRAINING ECHOES N OF FNTL BOUNDARY
THIS EVENING. CONVECTION HAS MOVED E OF EARLIER 6 INCH ESTIMATED
AREA OVER NE TX PNHDL.

.AMA...
TX...NONE.
OK...NONE.

COBB

In the hours before

Local storm report, May 24, 9:11 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TEXAS
912 PM CST FRI MAY 24 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    15 SE BORGER              TX   1.75 INCH HAIL
05/24/96   HUTCHINSON                     ALONG HIGHWAY 152 JUST
                                          NORTH OF THE
                                          HUTCHINSON/CARSON COUNTY
                                          LINE REPORTED BY ARES
                                          STORM SPOTTERS

0625 PM    FOLLETT                   TX   .88 INCH HAIL
05/24/96   LIPSCOMB                       REPORTED BY COOP OBSERVER

0632 PM    2 E SKELLYTOWN            TX   1.75 INCH HAIL
05/24/96   CARSON                         REPORTED BY ARES STORM
                                          SPOTTERS

0658 PM    1 W PAMPA                 TX   .88 INCH HAIL
05/24/96   GRAY                           REPORTED BY ARES STORM
                                          SPOTTERS

0701 PM    2 W PAMPA                 TX   1 INCH HAIL REPORTED
05/24/96   GRAY                           BY ARES STORM SPOTTERS

0713 PM    BORGER                    TX   MINOR STREET FLODDING IN
05/24/96   HUTCHINSON                     RURAL AREAS REPORTED BY
                                          HUTCHINSON COUNTY EOC
Special weather statement, May 24, 10:51 PM CDT, 3 hours 44 minutes before
TXZ003-004-008-009-250330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1050 PM CDT FRI MAY 24 1996

...MUCH NEEDED RAINS CONTINUE OVER THE TEXAS PANHANDLE...

AMARILLO DOPPLER RADAR ESTIMATES A BROAD AREA WHERE 5 TO 8 INCHES
OF RAIN MAY HAVE FALLEN SINCE THE THUNDERSTORMS BEGAN FRIDAY
AFTERNOON. RADAR INDICATES THIS AREA GENERALLY OVER EASTERN
HUTCHINSON COUNTY AND WESTERN ROBERTS COUNTY. SURROUNDING THIS AREA
IS A LARGER AREA WHERE AMOUNTS OF 2 TO 5 INCHES MAY HAVE FALLEN.
THIS AREA INCLUDES A LARGE PORTION OF THE NORTHEASTERN TEXAS PANHANDLE
NORTHEAST OF A LINE FROM FRITCH TO WHITE DEER TO LEFORS. LOCATIONS
BETWEEN WHEELER AND SPEARMAN ARE IN THE HEAVY RAIN AREA. RAINFALL
REPORTS FROM OBSERVERS WILL BE RECEIVED BY 9 AM SATURDAY MORNING.

ALTHOUGH THESE ARE MUCH NEEDED RAIN AMOUNTS...THERE HAVE BEEN REPORTS
OF SOME MINOR FLOOD PROBLEMS OVER LOW LYING ROADS ACROSS RURAL AREAS
OF HUTCHINSON COUNTY NORTH AND EAST OF STINNETT. MOTORISTS SHOULD BE
ALERT TO THE POSSIBILITY OF FLOODED ROADWAYS IN THIS AREA.

ELSEWHERE...A NARROW BAND OF RAINFALL AMOUNTS GENERALLY IN THE 1 TO
3 INCH RANGE ARE ESTIMATED BY DOPPLER RADAR ALONG THE SOUTHCENTRAL
TEXAS PANHANDLE BETWEEN HAPPY AND WASHBURN. THIS AREA INCLUDES PALO
DURO CANYON. FLOOD PROBLEMS MAY OCCUR LATER TONIGHT AS THIS
PRECIPITATION RUNS THROUGH THE CANYON BASIN.  ANOTHER AREA OVER THE
NORTHWEST PANHANDLE MAY HAVE RECEIVED A NARROW BAND OF RAINFALL IN THE
1 TO 3 INCH RANGE BETWEEN CHANNING AND CACTUS.

REMEMBER...NEVER ATTEMPT TO DRIVE THROUGH WATER COVERING THE
ROADWAY. REDUCE SPEEDS IN HEAVY DOWNPOURS AND INCREASE
FOLLOWING DISTANCES.

SLATTERY
Special weather statement, May 24, 11:39 PM CDT, 2 hours 56 minutes before
TXZ011-016-250500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1141 PM CDT FRI MAY 24 1996

THE TORNADO WARNING FOR DEAF SMITH AND OLDHAM COUNTIES HAS BEEN
CANCELLED.

SP
Local storm report, May 24, 11:42 PM CDT, 2 hours 53 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO, TX
1142 PM CDT FRI MAY 24 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

732 PM     16 N PAMPA                TX   QUARTER SIZE HAIL
05/24/96   GRAY                           ARES STORM SPOTTERS

738 PM     12 N PAMPA                TX   BASEBALL AND GOLFBALL SIZE
05/24/96   GRAY                           HAIL. REPORTED BY ROBERTS
                                          COUNTY SHERIFFS OFFICE

808 PM     5 W PAMPA                 TX   GOLFBALL SIZE HAIL. REPORTED
05/24/96   GRAY                           BY AMA EMERG. SVCS (AES)

818 PM     BORGER                    TX   DIME TO NICKEL SIZE HAIL AT
05/24/96   HUTCHINSON                     BORGER. REPORTED BY HUTCHINSON
                                          EOC
820 PM     10 E GROOM                TX   18-WHEELER BLOWN OVER
05/24/96   GRAY                           REPORTED BY AES

915 PM     PANHANDLE                 TX   DIME SIZE HAIL REPORTED
05/24/96   CARSON                         BY SHERIFFS OFFICE

919 PM     3 N HAPPY                 TX   GOLFBALL SIZE HAIL AT FEEDLOT
05/24/96   RANDALL                        NORTH OF HAPPY. REPORTED BY
                                          FEEDLOT EMPLOYEE

925 PM     12 SW CANYON              TX   GOLFBALL SIZE HAIL AT BUFFALO
05/24/96   RANDALL                        LAKE. REPORTED BY AES

927 PM     5 N CANYON                TX   DIME TO NICKEL SIZE HAIL AT
05/24/96   RANDALL                        I-27 AND ROCKWELL ROAD. RPTD
                                          BY AES

936 PM     S CANYON                  TX   GOLFBALL SIZE HAIL, LOWERING
05/24/96   RANDALL                        CLOUD. REPORTED BY AES

937 PM     SW AMARILLO               TX   DIME SIZE HAIL AT WESTERN AND
05/24/96   RANDALL                        HOLLYWOOD ROADS. REPORTED BY
                                          OFF DUTY NWS EMPLOYEE
950 PM     CANYON                    TX   2 3/4 INCH SIZE HAIL. RPT
05/24/96   RANDALL                        BY WEATHER CHANNEL CREW

958 PM     S AMARILLO                TX   BASEBALL SIZE HAIL AT CALUDE
05/24/96   RANDALL                        AND WASHINGTON HWYS. REPTD BY
                                          RANDALL CNTY S.O.

1010 PM    SE AMARILLO               TX   QUARTER SIZE HAIL ON SE LOOP
05/24/96   RANDALL                        335. RPTD BY AES

1025 PM    AMARILLO                  TX   3/4 INCH SIZE HAIL AT THE
05/24/96   POTTER                         WEATHER OFFICE.
Special weather statement, May 24, 11:55 PM CDT, 2 hours 40 minutes before
TXZ011-016-250500-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1141 PM CDT FRI MAY 24 1996

THE TORNADO WWATCH FOR DEAF SMITH AND OLDHAM COUNTIES HAS BEEN
CANCELLED.
N
SP

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:35 AM CDTSevere Thunderstorm WarningAMATexas40 min
May 25, 1:30 AM CDTSevere Thunderstorm WarningAMATexas60 min
May 25, 2:47 AM CDTFlash Flood WarningAMATexas118 min
May 25, 6:13 PM CDTTornado WarningAMACimarron62 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.